Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2000, 5:55 AM CDT for Benton County, Iowa County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 5:55 AM CDT (10:55 UTC)
- Expired
- May 8, 2000, 6:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Benton County, IA, Iowa County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:15 AM CDT | Thunderstorm Wind | Belle Plaine, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
356
WUUS53 KDVN 081055
SVRMLI
IAC011-095-081130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT MON MAY 8 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA
IOWA COUNTY IN EAST CENTRAL IOWA
* UNTIL 630 AM CDT
* AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF IRVING TO 5 MILES NORTH OF VICTOR
TO 12 MILES SOUTHWEST OF VICTOR...MOVING EAST AT 55 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
BLAIRSTOWN...GENOA BLUFF AND LADORA BY 600 AM CDT.
MARENGO...MILLERSBURG AND VAN HORNE BY 610 AM CDT.
CONROY...HIGH AMANA AND NEWHALL BY 615 AM CDT.
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY DAMAGING
WINDS IN EXCESS OF 65 MPH AS WELL AS HAIL UP TO 1 INCH IN DIAMETER.
SEEK SHELTER IMMEDIATELY
LAT...LON 4201 9252 4179 9248 4151 9257 4155 9186
4188 9184 4210 9187
CROSBIEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:45 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 8, 2:45 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT MON MAY 8 2000 WELL-DEFINED SURFACE LOW IN SOUTHWEST MINNESOTA WITH A WARM FRONT EXTENDING EAST INTO SOUTHEAST WISCONSIN. COLD FRONT DRAPES SOUTH FROM THE LOW ACROSS EASTERN NEBRASKA AND INTO WESTERN KANSAS. MOISTURE AXIS PUSHING NORTH AHEAD OF THE COLD FRONT WITH 70F DEW POINTS APPROACHING SERN NE THIS MORNING. ALOFT THE 500 MB TROUGH CROSSING THE ROCKIES WITH THE 700 MB TROUGH MOVING INTO THE PLAINS TONIGHT. EVENING SOUNDINGS SHOW PLENTY OF MOISTURE BUT A SIGNIFICANT CAP WITH +11 AT 700 MB. FORECAST CHALLENGES A-PLENTY THIS MORNING. FIRST CONCERN IS THE BEHAVIOR OF THE SQUALL LINE CURRENTLY MOVING INTO CENTRAL IOWA. IR SATELLITE SHOWS 2 CLUSTERS OF STORMS...ONE MOVING INTO SE MN AND THE OTHER IN SW IA. RADAR LOOP SHOWS THAT THE SQUALL LINE OVER CENTRAL IOWA IS LOSING SOME OF ITS PUNCH AS IT MOVED INTO THE CAPPED AREA. GIVEN THE CAP STRENGTH OVER SERN IOWA...WOULD EXPECT PRECIP TO WEAKEN AS IT APPROACHES THE MIGHT MISSISSIPPI SOON AFTER SUNRISE...BUT DO EXPECT SOME LINGERING PRECIP AROUND IN THE MORNING. CONVECTION SHOULD THEN REFIRE ALONG THE SURFACE TROUGH ACROSS CENTRAL IOWA DURING MIDDAY...THEN SPREADING EAST INTO OUR AREA EARLY THIS AFTERNOON. WITH PLENTY OF MOISTURE AND INSTABILITY...LIS -5 TO -7 AND CAPES 2500+...EXPECT STRONG TO SEVERE STORMS. FORECAST UNIDIRECTIONAL FLOW SUGGEST MAIN RISK IS STRAIGHT LINE WINDS AND HAIL. SQUALL LINE SHOULD EXIT THE AREA TONIGHT...BUT SLOW MOVEMENT OF THE SURFACE TROUGH WILL KEEP THINGS WET FOR TUESDAY. 500 MB TROUGH EXPECTED TO FIRE MORE PRECIP ALONG AND BEHIND THE SURFACE TROUGH IN NORTHERN MO LATE MONDAY NIGHT AND INTO TUESDAY...WITH PRECIP SPREADING ACROSS MOST OF OUR AREA TUESDAY. STRONG SUBSIDENCE BEHIND THE WAVE SHOULD GIVE US PARTIAL CLEARING TUESDAY NIGHT. TEMPS WILL BE A BIT MESSY DUE TO ALL THE PRECIP AROUND...BUT WILL GENERALLY GO A CAT ABOVE MOS...FAVORING FAN GUIDANCE SINCE THE AVN HAS A BETTER HANDLE ON THE CAP AND VERTICAL TEMPERATURE PROFILES. NO CHANGES TO THE EXTENDED ATTM. .DVN... IA...NONE. IL...NONE. MO'...NONE. 33
In the hours before
Special weather statement, May 8, 4:06 AM CDT, 1 hour 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-091004- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT MON MAY 8 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AT THE SURFACE THERE IS A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST MINNESOTA THIS MORNING...WITH A TRAILING COLD FRONT ACROSS NORTHWEST IOWA AND EASTERN NEBRASKA. THUNDERSTORMS THAT FORMED ALONG THIS FRONT LATE SUNDAY NIGHT WILL MOVE INTO THE MISSISSIPPI RIVER VALLEY THIS MORNING. THIS FIRST ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI RIVER DURING THE MID MORNING HOURS. BY MIDDAY...A SECOND LINE OF STORMS IS FORECAST TO DEVELOP IN NORTHERN AND CENTRAL IOWA...REACHING EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON. THE ATMOSPHERE OVER MISSISSIPPI VALLEY IS RIPE TODAY...WITH DEW POINTS IN THE MID 60S...LIFTED INDICES FROM -4 TO -6...AND FORECAST CAPES OVER 2500 J/KG. WITH THIS AMPLE MOISTURE AND INSTABILITY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE SEVERE STRAIGHT LINE WINDS AND LARGE HAIL. WITH THE ADDED ENERGY FROM DAYTIME HEATING...THE RISK OF STORMS BECOMING SEVERE WILL INCREASE DURING THE DAY. THE COLD FRONT IS EXPECTED TO SLOWLY MOVE EAST...STALLING JUST EAST OF THE MISSISSIPPI RIVER TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE FRONT OVER NORTHEAST MISSOURI TUESDAY...SPREADING ACROSS EXTREME EASTERN IOWA AND WESTERN ILLINOIS DURING THE DAY. THERE EXISTS THE POTENTIAL FOR TRAINING OF THUNDERSTORMS AND VERY HEAVY RAIN TUESDAY...POSSIBLY LEADING TO FLASH FLOODING AND RISING RIVERS. ONCE AGAIN...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS THROUGHOUT EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY THROUGH THIS EVENING. 33
Special weather statement, May 8, 5:04 AM CDT, 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-091004- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT MON MAY 8 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AT THE SURFACE THERE IS A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST MINNESOTA THIS MORNING...WITH A TRAILING COLD FRONT ACROSS NORTHWEST IOWA AND EASTERN NEBRASKA. THUNDERSTORMS THAT FORMED ALONG THIS FRONT LATE SUNDAY NIGHT WILL MOVE INTO THE MISSISSIPPI RIVER VALLEY THIS MORNING. THIS FIRST ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI RIVER DURING THE MID MORNING HOURS. BY MIDDAY...A SECOND LINE OF STORMS IS FORECAST TO DEVELOP IN NORTHERN AND CENTRAL IOWA...REACHING EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON. THE ATMOSPHERE OVER MISSISSIPPI VALLEY IS RIPE TODAY...WITH DEW POINTS IN THE MID 60S...LIFTED INDICES FROM -4 TO -6...AND FORECAST CAPES OVER 2500 J/KG. WITH THIS AMPLE MOISTURE AND INSTABILITY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE SEVERE STRAIGHT LINE WINDS AND LARGE HAIL. WITH THE ADDED ENERGY FROM DAYTIME HEATING...THE RISK OF STORMS BECOMING SEVERE WILL INCREASE DURING THE DAY. THE COLD FRONT IS EXPECTED TO SLOWLY MOVE EAST...STALLING JUST EAST OF THE MISSISSIPPI RIVER TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE FRONT OVER NORTHEAST MISSOURI TUESDAY...SPREADING ACROSS EXTREME EASTERN IOWA AND WESTERN ILLINOIS DURING THE DAY. THERE EXISTS THE POTENTIAL FOR TRAINING OF THUNDERSTORMS AND VERY HEAVY RAIN TUESDAY...POSSIBLY LEADING TO FLASH FLOODING AND RISING RIVERS. ONCE AGAIN...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS...EMERGENCY MANAGERS...AND LAW xENFORCEMENT OFFICIALS THROUGHOUT EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY THROUGH THIS EVENING. 33
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:23 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 37 min |
| May 8, 6:32 AM CDT | Severe Thunderstorm Warning | DVN | Iowa | 18 min |
| May 8, 6:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 50 min |
| May 8, 6:55 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 50 min |
| May 8, 7:00 AM CDT | Severe Thunderstorm Warning | DVN | Johnson | 20 min |
| May 8, 7:09 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 51 min |
| May 8, 7:36 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 54 min |
| May 8, 7:41 AM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.